Prednisone withdrawal: Why taper down slowly?

content provided by mayoclinic.com

Prednisone withdrawal: Why taper down slowly?

Question

Prednisone withdrawal: Why do I need to slowly taper down the dosage?

Leonard
Virginia

Answer

Prednisone is similar to cortisol, a hormone naturally made by your adrenal glands. If you take prednisone for more than a few weeks, your adrenal glands decrease cortisol production. A gradual reduction in prednisone dosage gives your adrenal glands time to resume their normal function.

If you abruptly stop taking the drug or taper off too quickly, you might experience prednisone withdrawal symptoms:

  • Severe fatigue
  • Weakness
  • Body aches
  • Joint pain

The amount of time it takes to taper off prednisone depends on the disease being treated, the dose and duration of use, and other medical considerations. A full recovery can take anywhere from a week to several months. If you experience prednisone withdrawal symptoms as you are tapering off the drug, contact your doctor.

Last Updated: 2011-08-04
© 1998-2014 Mayo Foundation for Medical Education and Research (MFMER). All rights reserved. A single copy of these materials may be reprinted for noncommercial personal use only. "Mayo," "Mayo Clinic," "MayoClinic.com," "Mayo Clinic Health Information," "Reliable information for a healthier life" and the triple-shield Mayo logo are trademarks of Mayo Foundation for Medical Education and Research.

Terms and conditions of use

 

Bookmark and Share   E-Mail Page   Printer Friendly Version